Opioid overdose

Opioid drugs affect the part of your brain that controls your breathing. When you take more opioids than your body can handle (overdose), your breathing slows. This can lead to unconsciousness and even death.

Learn the signs and symptoms of an overdose and how to get help.

On this page

Who is at risk of having an opioid overdose?

Anyone using prescribed or street opioids can have an overdose, but there are some things that put you at higher risk, such as:

  • taking prescription opioids more often or at higher doses than recommended
  • taking opioids with alcohol or sedatives, such as:
    • sleeping pills
    • muscle relaxants
    • benzodiazepines
  • injecting drugs
  • taking an opioid your body isn’t used to, or switching to a stronger drug
  • taking higher doses than you are used to
  • using drugs of unknown purity or strength
  • other health conditions, like liver or kidney disease, or breathing problems

An overdose can also happen if you misuse opioids. For example, extended-release opioid tablets are meant to be swallowed whole. If you crush or break these pills before taking them, it may cause an overdose because too much of the drug is released at once.

The strength and type of opioids available on the street are unknown and can vary. This can increase the risk of overdose and death. Some opioids called fentanyl and carfentanil can be particularly dangerous because they:

  • can be fatal even in very small amounts
  • are being mixed with, or disguised and sold as street drugs, such as:
    • heroin
    • cocaine
    • counterfeit prescription drugs such as oxycodone

Signs and symptoms of an opioid overdose

Recognize the signs and symptoms of an overdose, including:

  •  difficulty
    • walking
    • talking
    • staying awake
  • blue lips or nails
  • very small pupils
  • cold and clammy skin
  • dizziness and confusion
  • extreme drowsiness
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • inability to wake up, even when shaken or shouted at

Response to an opioid overdose

If you think someone is overdosing, call 9-1-1 right away, or your local emergency help line.

Give the person naloxone if it’s available. Naloxone is a medication that can temporarily reverse an overdose if it is administered right away. You can give naloxone while you wait for professional help to arrive.

An overdose is always an emergency. Even if someone has taken naloxone, it can wear off before the person has completely recovered from their overdose. They may need more than one dose. Always call for help.

Follow the directions in your naloxone kit and from the 9-1-1 or emergency help line operator.

Reduce the risk

If you use opioids, you can reduce your risk of overdose or death by:

  • not using alone
  • knowing your tolerance (how much you can take)
  • having a naloxone kit available, and knowing how to use it
  • using a small amount of an opioid first to check the strength
  • not taking opioids with alcohol or other drugs (unless prescribed by your doctor)

Get help

Are you concerned about or struggling with a drug use problem? Is someone you care about struggling with drug use?

Help is available, whether you need it for yourself, a friend, or a family member.

Report a problem or mistake on this page
Please select all that apply:

Privacy statement

Thank you for your help!

You will not receive a reply. For enquiries, contact us.

Date modified: